Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 112, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 6, 2013, 7:48 PM CDT for Henry County, Jefferson County, Washington County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2013, 7:48 PM CDT (00:48 UTC)
- Expired
- Aug 6, 2013, 8:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Henry County, IA, Jefferson County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 7:48 PM CDT | HAIL 1 | 5 Ne Fairfield, IA | MOSTLY NICKEL SIZE BUT WITH SEVERAL QUARTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 6:51 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2597 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
718
WUUS53 KDVN 070048
SVRDVN
IAC087-101-183-070130-
/O.NEW.KDVN.SV.W.0112.130807T0048Z-130807T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 PM CDT TUE AUG 6 2013
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HENRY COUNTY IN SOUTHEAST IOWA...
EASTERN JEFFERSON COUNTY IN SOUTHEAST IOWA...
SOUTHEASTERN WASHINGTON COUNTY IN SOUTHEAST IOWA...
* UNTIL 830 PM CDT
* AT 744 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOCKRIDGE...
AND MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LOCKRIDGE...ROME...COPPOCK...WAYLAND...OLDS...CRAWFORDSVILLE...
WINFIELD...GERMANVILLE...MERRIMAC...TRENTON...SWEDESBURG AND NOBLE.
OTHER LOCATIONS AFFECTED INCLUDE MAC COON ACCESS PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4128 9154 4119 9148 4117 9148 4116 9146
4106 9139 4091 9187 4107 9198
TIME...MOT...LOC 0048Z 243DEG 14KT 4103 9182
HAIL...1.00IN
WIND...60MPH
$$
NICHOLS2 follow-up statements
222
WWUS53 KDVN 070107
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 PM CDT TUE AUG 6 2013
IAC087-101-183-070130-
/O.CON.KDVN.SV.W.0112.000000T0000Z-130807T0130Z/
WASHINGTON IA-JEFFERSON IA-HENRY IA-
807 PM CDT TUE AUG 6 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
HENRY...NORTHEASTERN JEFFERSON AND SOUTHEASTERN WASHINGTON COUNTIES
UNTIL 830 PM CDT...
AT 802 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOCKRIDGE...
AND MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...SPOTTERS REPORTED QUARTER SIZED HAIL AT 748 PM CDT 5 NE OF
FAIRFIELD.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROME...COPPOCK...WAYLAND...OLDS...CRAWFORDSVILLE...WINFIELD...
MERRIMAC...TRENTON...SWEDESBURG AND NOBLE.
OTHER LOCATIONS AFFECTED INCLUDE MAC COON ACCESS PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4128 9154 4119 9148 4117 9148 4116 9146
4106 9139 4095 9174 4112 9185
TIME...MOT...LOC 0105Z 243DEG 14KT 4106 9174
HAIL...1.00IN
WIND...60MPH
$$
NICHOLS334
WWUS53 KDVN 070121
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
821 PM CDT TUE AUG 6 2013
IAC087-101-183-070131-
/O.EXP.KDVN.SV.W.0112.000000T0000Z-130807T0130Z/
WASHINGTON IA-JEFFERSON IA-HENRY IA-
821 PM CDT TUE AUG 6 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HENRY...NORTHEASTERN
JEFFERSON AND SOUTHEASTERN WASHINGTON COUNTIES WILL EXPIRE AT 830 PM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4128 9154 4119 9148 4117 9148 4116 9146
4106 9139 4095 9174 4112 9185
TIME...MOT...LOC 0121Z 243DEG 14KT 4109 9167
$$
NICHOLSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:49 PM CDT, 59 minutes earlier.
Area forecast discussion, Aug 6, 6:49 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 649 PM CDT TUE AUG 6 2013 .SYNOPSIS... ISSUED AT 348 PM CDT TUE AUG 6 2013 WARM TO VERY WARM AND VERY HUMID CONDITIONS PREVAIL OVER THE AREA THIS AFTERNOON...WITH WIDESPREAD TEMPS IN THE 80S AND DEWPTS AROUND 70F/L70S. A COMPACT UPPER LEVEL DISTURBANCE IS PASSING QUICKLY THROUGH SOUTHEAST IA ATTIM...BUT NOT MUCH IN WAY OF PCPN DUE TO PRONOUNCED MID LEVEL CAPPING INVERSION PER 19Z RAOB. SURFACE LOW WAS ANALYZED INTO WESTERN MN AT 18Z WITH PRE-FRONTAL TROUGH INTO WESTERN IA AND A COUPLE OF COLD FRONTS FURTHER NORTHWEST WITH THE MAIN COLD FRONT SLIPPING INTO NORTHERN SD. UPPER AIR ANALYSIS SHOWS 100+ KT JET STREAK EXTENDING FROM THE NORTHERN PLAINS TO GREAT LAKES...WITH SEVERAL DISTURBANCES IN WEST/NORTHWEST FLOW ALOFT && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 348 PM CDT TUE AUG 6 2013 PCPN CHCS/TIMING/SEVERE THREAT TONIGHT MAIN CHALLENGES. ISOLD SHOWER/STORM POSSIBLE NEXT FEW HOURS WITH PASSAGE OF THE UPPER LEVEL DISTURBANCE. THEN APPEARS START TO THIS EVE MAY BE FAIRLY QUIET GIVEN PRONOUNCED MID LEVEL CAPPING INVERSION AND ABSENCE OF FORCING WITH MAIN FORCING AND FOCUS FOR STORM DEVELOPMENT SHIFTS BACK TO NORTH/WEST ATTENDANT TO SURFACE COLD FRONT... DIVERGENCE FROM UPPER JET AND SHEARING UPPER LEVEL DISTURBANCE SLIDING EWD FROM SD. IN TIME...LATER THIS EVE AND OVERNIGHT RAIN CHCS WILL BE INCREASING AS FORCING WITH DIVERGENCE FROM RIGHT ENTRANCE REGION OF 500 MB 50+ JET AND 100+ KT 250 MB JET...UPPER LEVEL DIFFLUENCE...MID LEVEL SHORTWAVE AND FRONT ALL INTERACT WITH DEEP MOISTURE WITH SURFACE DEWPTS AROUND 70/70S AND PWATS NEARING 2 INCHES. SUFFICIENT SHEAR WITH BULK SHEAR 0-6KM OF 30-40 KTS AND MODERATE INSTABILITY WITH MLCAPES OF AROUND 2500 J/KG SUGGESTS POTENTIAL FOR SEVERE STORMS THIS EVENING BUT ALSO POSSIBLY INTO THE OVERNIGHT WITH BOUNDARY LAYER REMAINING MIXED WITH POTENTIAL OF SOME BOWING SEGMENTS AND STRONG TO DAMAGING WINDS... AND SECONDARY THREAT HAIL. VERY HEAVY RAIN OF 1-2 INCHES ALSO POSSIBLE GIVEN DEEP MOISTURE. COLD FRONT TO PASS LATE TONIGHT THROUGH MID AM WED TAKING PCPN CHCS WITH IT. DRIER AIR WILL BE GRADUALLY FILTERING IN ON NORTHWEST WINDS THAT COULD BE GUSTY AT TIMES. STILL DEWPTS IN 60S MOST OF THE AREA DURING THE DAY BUT NORTHWEST WINDS SHOULD MAKE IT FEEL PRETTY COMFORTABLE. COOLEST HIGHS IN THE NORTHWEST CWA WHERE SOME 70S ARE LIKELY WHILE MID 80S FAR SOUTHEAST WITH FEW WARM SITES POSSIBLY IN THE UPPER 80S. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 348 PM CDT TUE AUG 6 2013 FORECAST FOCUS ON THE NORTHERN HEMISPHERIC STABLE 4 WAVE PATTERN LOCKED IN FOR MOST OF THIS MONTH. POLAR VORTEX WILL REMAIN ANCHORED IN PLACE BY STRENGTHENING ATLANTIC BLOCK. THIS WILL KEEP THE MIDWEST IN A NORTHWEST FLOW ALOFT AND BELOW NORMAL TEMPERATURES. THE ECMWF INDICATES THE BULK OF THE MCS ACTIVITY TO REMAIN SOUTH OF THE DVN CWA FOR THE NEXT 7 TO 10 DAYS. WEDNESDAY NIGHT THROUGH FRIDAY...THE COLD FRONT THAT DROPS ACROSS THE AREA LATER TONIGHT INTO EARLY WEDNESDAY APPEARS TO STALL IN MO AND WE WILL KEEP A CHANCE OF SHOWERS OR STORMS IN OUR SOUTHERN CWA. HOWEVER...THE LATEST GFS/ECMWF RUNS KEEP THE FRONT FAR ENOUGH TO OUR SOUTH AND ARE ESSENTIALLY DRY. LATER SHIFTS MAY NEED TO ADJUST POPS. THIS WEEKEND INTO EARLY NEXT WEEK...THE LATEST RUNS OF THE GFS/ECMWF ARE INDICATING A DRY AND COOL WEEKEND WITH CANADIAN HIGH PRESSURE BUILDING INTO THE MIDWEST. THIS IS THEN FOLLOWED BY ANOTHER ONE EARLY NEXT WEEK. POTENTIAL EXISTS FOR HIGHS IN THE 70S AND LOWS DIPPING INTO THE UPPER 40S AT SOME LOCATIONS. THIS IS COOLER THAN THE CURRENT ALL BLEND AND LATER SHIFTS MAY NEED TO ADJUST. HAASE && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 638 PM CDT TUE AUG 6 2013 SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS ALL THE TERMINALS BETWEEN 07/00-07-06Z. THE STRONGEST STORMS WILL PRODUCE MVFR CONDITIONS WITH POTENTIAL SHORT PERIODS OF IFR CONDITIONS. GUSTY WINDS OVER 40 MPH ALSO POSSIBLE. SKIES TO CLEAR BY MID MORNING AS COLD FRONT PASSES ACROSS THE AREA WITH NW WINDS OF 5 TO 15 MPH. NICHOLS && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...05 SHORT TERM...05 LONG TERM...NICHOLS AVIATION...NICHOLS
Hazardous weather outlook, Aug 6, 3:52 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 352 PM CDT TUE AUG 6 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 352 PM CDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND BECOME FAIRLY WIDESPREAD TONIGHT AHEAD OF A COLD FRONT. A FEW OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER HAS MUCH OF THE OUTLOOK AREA IN A SLIGHT RISK OF SEVERE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING MAINLY SOUTH OF INTERSTATE 80. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. THUNDERSTORMS ARE AGAIN POSSIBLE LATE SUNDAY AND SUNDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE RISK FOR SEVERE WEATHER WITH THESE SUNDAY STORMS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Aug 6, 7:06 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 706 PM CDT TUE AUG 6 2013 IAZ063-064-076-077-087-088-098-099-070200- IOWA-JOHNSON-KEOKUK-WASHINGTON-JEFFERSON-HENRY IA-VAN BUREN-LEE- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...SIGOURNEY... WASHINGTON...FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA.... FORT MADISON 706 PM CDT TUE AUG 6 2013 ...ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP THROUGH 9 PM... A FEW THUNDERSTORMS ARE DEVELOPING ACROSS IOWA AND ARE MOVING SLOWLY EAST AT 15 TO 20 MPH. MOST LOCATIONS WILL STAY DRY THE NEXT FEW HOURS. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO THE SIZE AND PENNIES AND GUSTY WINDS TO OVER 40 MPH. LOCALLY HEAVY RAINFALL RATES ARE POSSIBLE IN EXCESS OF 2 INCHES AN HOUR THAT MAY PRODUCE PONDING OF WATER. NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:56 PM CDT | Special Weather Statement | DVN | Washington | 64 min |
| Aug 6, 10:38 PM CDT | Special Weather Statement | DVN | Washington | 67 min |
| Aug 6, 11:36 PM CDT | Special Weather Statement | DVN | Washington | 84 min |
| Aug 7, 12:43 AM CDT | Special Weather Statement | DVN | Iowa, Johnson, Keokuk, Washington | 62 min |
| Aug 7, 1:55 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 35 min |
| Aug 7, 2:10 AM CDT | Special Weather Statement | DVN | Keokuk | 65 min |
| Aug 7, 2:29 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.